The death of a 76-year-old man with heart disease as a result of the injection of an excessive dose of lidocaine is presented. The patient was given 5 ml of 10% lidocaine hydrochloride (500 mg) intravenously instead of 2.5 ml of 2% lidocaine hydrochloride (50 mg) in order to treat repeated paroxysmal ventricular arrhythmia. Immediately following the injection the patient had tonic clonic seizures and complete cardiopulmonary arrest followed. Although resuscitation attempts once successfully restarted his pulse and spontaneous respiration, the patient died on the eighth day after the injection. Toxicological examinations were carried out on the tissues obtained at the time of autopsy and which had been fixed in formalin solution for 40 days, and lidocaine was detected in each tissue examined. The concentrations were (ng/g or ml): parietal lobe, 308.0; occipital lobe, 208.7; temporal lobe, 318.0; frontal lobe, 223.2; cerebellum 200.9; pons 285.7; liver, 109.5; kidney 52.2; skeletal muscle 127.0; and formalin solution 8.4. In an experiment on rats we determined the concentration changes of lidocaine in formalin fixed tissues. The concentrations of lidocaine in these tissues significantly decreased to 1/3-1/4 from the original. This data shows that the cause of death was poisoning by lidocaine overdose.
All Science Journal Classification (ASJC) codes
- Issues, ethics and legal aspects
- Health Policy